Michigan, 2021High Wind and Winter Weather in Michigan, December 15 to 16, 2021
December 15 to 16, 2021 · NWS MQT · 14 events in 9 counties and zones
A powerful storm tracking through the Upper Great Lakes produced strong and damaging winds across much of west and central Upper Michigan on the 16th.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 1
- Property damage
- $218,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful storm tracking through the Upper Great Lakes produced strong and damaging winds across much of west and central Upper Michigan on the 16th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 15, 6:00 PM CST, 5 hours earlier.
Area forecast discussion, Dec 15, 6:00 PM CST, 5 hours before
Area Forecast Discussion
National Weather Service Marquette MI
700 PM EST Wed Dec 15 2021
.SHORT TERM...(This evening through Thursday)
Issued at 358 PM EST WED DEC 15 2021
On the large scale, there is a vigorous, deep negative tilt mid-
level shortwave crossing the Rockies lifting east into NE/KS as
noted on the latest WV imagery. Downstream of that trough, ridging
covers much of the eastern half of the CONUS. Moist upslope se flow
off of Lake Michigan has continued the widespread fog/stratus across
the cwa with dense fog across many sites over central and eastern
Upper Mi. Patchy drizzle has also been reported at central and
eastern sites at times today. This drizzle, fog, and low stratus has
kept temps on the cool end of guidance today, from low 40s east half
to mid to upper 40s west half.
Fog, drizzle, and low stratus will continue into this evening. The
strong negative-tilt shortwave trough will continue to lift
northeastward through the Central Plains with a rapidly deepening
surface low in tow. This low will reach northeastern Minnesota by
around 06z at around 980 mb. A very strong LLJ (around 70 kt winds
at 850 mb) will overspread the U.P. from the south out ahead of this
storm. However, strong WAA aloft resulting from this strong
southerly wind will reinforce the already stable profile and make it
hard for stronger gusts to mix down - at first. Instead, the strong
winds should hold off until after the system's cold front pushes
across the area btwn 06-10z. 850 mb winds still in the 60-70 kt
range behind the front will begin mixing down with steepening lapse
rates thanks to strong CAA. Many of the CAMs resolve a fast moving
squall line with a broken line of convection along the front in that
06-10z period. Deeper mixing with forced ascent and elevated
instability of up to nearly 500 j/kg MUCAPE could maybe result in
some isolated t-storms which would help transfer strong gusts down
to the surface as this squall line moves through, even before the
PBL becomes unstable.
In addition to all of that, there will be a very strong isallobaric
wind oriented with the gradient wind thanks to 3 hr pressure falls
of nearly 10 mb ahead of the front and 3 hr pressure rises of 10-12
mb behind the front. Therefore, expect at least a 3-6 hour period of
very strong winds across the U.P. late tonight into early Thursday.
Gusts over 60 mph are likely to be widespread. There could even end
up being some gusts over 70 mph, especially from about Ontonagon
north through the Keweenaw. After this initial push of very strong
winds. Strong winds will continue into Thursday as steep low-level
lapse rates will allow at least advisory gusts to 50 mph to continue
across much of the area with likely gusts to 60 mph or higher across
the Keweenaw. Widespread power outages and downed trees are expected
with this storm system. These strong south to southwest winds will
build waves on Lake Michigan up to 16 feet which will cause
significant beach erosion and lakeshore flooding where there is a
Lakeshore Flood Warning posted for Delta and southern Schoolcraft
tonight into Thursday. A Lakeshore Flood Warning is also posted for
the Keweenaw on Thursday with very strong west winds building waves
as high as 18 to 22 feet.
Temperatures tonight will fall into the upper 20s west behind the
system's cold fropa, but will stay in the upper 30s east in the warm
moist air ahead of the front. Temperatures will only continue to
fall throughout the morning and afternoon on Thursday with most of
Upper MI back in the 20s by late afternoon. Lake enhanced/lake
effect snow will begin to kick in across the Keweenaw in westerly
CAA flow as 850 mb temps lower to -10C or colder in the afternoon.
Could see snow accumulations of several inches and might even push
near advisory criteria at a few locations. The snow and winds will
also likely create sharply reduced vsbys in blowing snow as well.
.LONG TERM...(Thursday night through Wednesday)
Issued at 337 PM EST WED DEC 15 2021
The winds are expected to start dying down at the beginning of the
extended period as the CAA behind the cold front begins to subside.
As the westerly wind die down, expect lake effect snow to continue
along the Lake Superior shoreline and over the Keweenaw Thursday
night into Friday. As the CAA dies down and the winds begin to
change from west to east, expect the lake effect snow to be cut off
from west to east. Overall, expecting around an inch or two near
Lake Superior and over the Keweenaw Thursday night into Friday.
Temps Friday into this weekend should be much closer to normal, with
highs expected to be in the 20s and lows to be in the single digits
to teens. As the jet stream sits to the south of us late this week
into this weekend, a shortwave is expected to move across the area
sometime Saturday. This shortwave is currently expected to bring an
inch or less of snowfall across Upper MI, although there may be an
extra inch or two across the northeast to north snow belts as lake
enhancement is likely to come into play. Behind the shortwave, we
could see some light lake effect snowfall in the northwest lake
effect wind belts Saturday night, before the snowfall stops due to a
change in the winds Sunday.
The next chance at some light snowfall occurs around next Monday,
when a low pressure near Hudson Bay skirts a cold front over us.
Given that the better forcing is expected over northern Ontario, not
really expecting much snowfall across the area. Behind this cold
front, we could see some light lake effect snowfall continue in the
northwest lake effect wind belts. There looks to be another chance
for some snowfall sometime in the middle of next week, near the end
or past the end of the extended forecast period. Could see some
temps above freezing Monday, but besides that, expect temps to stay
32F or colder.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 659 PM EST WED DEC 15 2021
Ahead of a strong low pres system lifting toward ne MN tonight,
moist se flow will continue to support stratus across the area while
strengthening low-level wind fields above sfc based inversion
results in LLWS. At SAW, the upsloping flow will lead to conditions
remaining blo airfield landing mins thru the evening. With the flow
having a downslope component at IWD, conditions should remain IFR
this evening. At CMX, expect IFR to trend to LIFR over the next few
hrs. A cold front with an associated band of shra, including
potentially a few tsra, will then race ne across the area late
evening into the overnight, followed by some improvement in
conditions. However, strong sw to w winds will also follow into Thu,
impacting operations due to the magnitude of the winds. Expect wind
gusts of 40-60kt, strongest at CMX. Shsn will also wrap back into
western Upper MI, likely leading to LIFR conditions in -shsn/blsn at
CMX and IFR at IWD. CMX could see conditions fall blo airfield
landing mins late morning thru the aftn. At SAW, MVFR conditions are
expected on Thu.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 358 PM EST WED DEC 15 2021
Southeast winds of 20 to 30 kts will continue through this evening
on Lake Superior. Late tonight, winds will then veer to the
southwest ahead of a very strong low pressure system that will track
northeastward through Minnesota tonight to north of Thunder Bay
Thursday morning. This continues to look like easily the strongest
wind storm of the year on Lake Superior and quite possibly the
strongest in several years. Storm Warnings are in effect for all of
Lake Superior from late tonight through Thursday afternoon (west
half) and evening (east half). There could even be a few hours of
hurricane force gusts of 65-70 kts at times, but since it will be a
short duration did not issue Hurricane Force Wind Warning. Storm
force winds will gradually transition to gales and then blo gale
force from west to east Thursday night as winds gradually diminish
with the departing storm. These strong winds will of course build
very high waves as well, with significant wave heights of 20-26 ft
expected, especially between the Keweenaw and Isle Royale.
Confidence is very high that this will be a dangerous storm to be
out in. All marine interests across Lake Superior should plan to be
in safe harbor by tonight.
Winds will subside below gale force late Thursday night/early Friday
morning from west to east as the system pulls away to the northeast.
Winds across the lake will subside below 20 kts by Friday afternoon
and then remain light through Sunday.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
High Wind Warning from 10 PM EST /9 PM CST/ this evening to 1 PM
EST /noon CST/ Thursday for MIZ002-004>007-009>014-084-085.
Dense Fog Advisory until 11 PM EST /10 PM CST/ this evening for
MIZ005>007-010>014-085.
High Wind Warning from 3 AM to 11 PM EST Thursday for MIZ001-003.
Lakeshore Flood Warning from 7 AM Thursday to midnight EST
Thursday night for MIZ001-003.
Lakeshore Flood Warning until 1 PM EST Thursday for MIZ013-014.
Lake Superior...
Storm Warning from 1 AM to 7 PM EST Thursday for LSZ243>251-
264>267.
Gale Warning from 7 PM Thursday to 4 AM EST Friday for
LSZ264>267.
Storm Warning from 1 AM EST /midnight CST/ to 3 PM EST /2 PM
CST/ Thursday for LSZ162-240>242-263.
Gale Warning from 3 PM EST /2 PM CST/ Thursday to midnight EST
/11 PM CST/ Thursday night for LSZ162-240>242-263.
Lake Michigan...
Storm Warning until 1 PM EST Thursday for LMZ221-248-250.
&&
SHORT TERM...Voss
LONG TERM...TAP
AVIATION...Rolfson
MARINE...VossHazardous weather outlook, Dec 15, 3:28 PM CST, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
428 PM EST Wed Dec 15 2021
MIZ002-004>007-009>012-084-085-162130-
Ontonagon-Baraga-Marquette-Alger-Luce-Gogebic-Iron-Dickinson-
Menominee-Southern Houghton-Northern Schoolcraft-
428 PM EST Wed Dec 15 2021 /328 PM CST Wed Dec 15 2021/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Strong southwest to west winds of 45 to 65 mph are expected late
tonight. These winds may cause some damage and will likely result
in power outages. See the latest High Wind Warning for more
details.
Areas of fog are expected to continue into tonight and could be
locally dense, especially over the higher terrain of central Upper
Michigan. See the latest Dense Fog Advisory for more details.
There is a slight chance for thunderstorms tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Strong southwest to west winds of 45 to 55 mph are likely through
Thursday. These winds may cause some damage and will likely
result in some power outages. See the latest High Wind Warning for
more details.
Waves on Lake Superior building 10 to 18 feet, and occasionally
as high as 21 feet, will likely lead to beach erosion and
localized lakeshore flooding along the western shoreline of Upper
Michigan on Thursday and east of Munising Thursday night.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any high wind damage and power
outages to the National Weather Service in Marquette. The public
may also submit reports to the National Weather Service via phone,
on our website, or through Facebook or Twitter using #906.
MIZ013-014-162130-
Delta-Southern Schoolcraft-
428 PM EST Wed Dec 15 2021
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Tonight
Strong southwest to west winds of 45 to 60 mph are likely late
tonight. These winds may cause some damage and will likely result
in some power outages. See the latest High Wind Warning for more
details.
Areas of fog are expected to continue tonight and could be
locally dense. See the latest Dense Fog Advisory for more details.
There is a slight chance of thunderstorms tonight.
Waves building to 7 to 10 feet in the Bay of Green Bay and 12 to
16 feet on Lake Michigan will likely lead to lakeshore flooding
and major beach erosion tonight. See the latest Lakeshore Hazard
Message for more details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Waves building to 7 to 10 feet in the Bay of Green Bay and 12 to
16 feet on Lake Michigan will likely lead to lakeshore flooding
and major beach erosion into Thursday. See the latest Lakeshore
Hazard Message for more details.
Strong southwest to west winds of 45 to 60 mph are likely through
Thursday. These winds may cause some damage and will likely
result in some power outages. See the latest High Wind Warning for
more details.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any high wind damage and power
outages to the National Weather Service in Marquette. The public
may also submit reports to the National Weather Service via phone,
on our website, or through Facebook or Twitter using #906.
MIZ001-003-162130-
Keweenaw-Northern Houghton-
428 PM EST Wed Dec 15 2021
This Hazardous Weather Outlook is for portions of western Upper
Michigan.
.DAY ONE...Tonight
Strong southwest to west winds of 50 to 60 mph are likely late
tonight. Winds gusts as high as 70 mph are possible in the Copper
Country. These winds may cause some damage and will likely result
in some power outages. See the latest High Wind Warning for more
details.
Areas of fog will continue tonight and could be locally dense.
There is a slight chance of thunderstorms tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Strong southwest to west winds of 50 to 70 mph are likely
Thursday. These winds may cause some damage and will likely
result in some power outages. See the latest High Wind Warning for
more details.
Waves on Lake Superior building to 18 to 20 feet, and
occasionally as high as 22 feet, will likely lead to beach
erosion and localized lakeshore flooding along the western
shoreline on Thursday and Thursday evening. See the latest
Lakeshore Hazard Message for more details.
Lake enhanced and lake effect snowfall over the Keweenaw
Peninsula Thursday and Thursday night could bring 4 to 6 inches
across the area.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any high wind damage and power
outages to the National Weather Service in Marquette. The public
may also submit reports to the National Weather Service via phone,
on our website, or through Facebook or Twitter using #906.
LSZ162-240>251-263>267-162130-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
428 PM EST Wed Dec 15 2021 /328 PM CST Wed Dec 15 2021/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
A strong system will bring southerly gales to eastern Lake
Superior this evening and then storms of 55 to 60 knots to most
of Lake Superior late Wednesday night. A few hurricane force gusts
to 70 knots cannot be ruled out. See the latest Open Lake
Forecast and Marine Weather Message for additional details.
Areas of fog are expected tonight and could be locally dense. See
the latest Open Lake Forecast for additional details.
There is a slight chance of thunderstorms tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A strong system will bring southwest to west storms of 55 to 60
knots to most of Lake Superior into Thursday evening. A few
hurricane force gusts to 70 knots cannot be ruled out. See the
latest Open Lake Forecast and Marine Weather Message for
additional details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-162130-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
428 PM EST Wed Dec 15 2021
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
South to southwesterly gales of 45 to 60 knots are likely tonight.
See the latest Nearshore Marine Forecast and Marine Weather
Message for details.
Areas of fog are expected tonight and could be locally dense. See
the latest Marine Dense Fog Advisory for more details.
There is a slight chance of thunderstorms tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
South to southwesterly gales and storms of 45 to 50 knots are
expected Thursday before diminishing Thursday afternoon and
evening. See the latest Nearshore Marine Forecast and Marine
Weather Message for details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
TAP
High Wind, Gogebic
- When
- December 15, 11:00 PM CST to 11:15 PM CST
- Where
- Gogebic forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
Xcel Energy reported at least 976 customers without power on the morning of the 16th due to the wind storm. Watersmeet Schools were also closed on the 16th.
High Wind, Dickinson
- When
- December 16, 4:18 AM CST to 4:23 AM CST
- Where
- Dickinson forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
The Ford Airport in Kingsford measured a peak southwest wind gust of 68 mph.
High Wind, Marquette
- When
- December 16, 5:30 AM EST to 9:00 AM EST
- Where
- Marquette forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $65,000
- Reported by
- 911 Call Center
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
The Marquette County Police/Fire Dispatch reported widespread tree and power line damage from Negaunee through Marquette to Harvey and Gwinn on the morning of the 16th. One tree fell on a mobile home at 553 Mobile Estates near Gwinn. Many roads were partially or totally blocked from downed trees. The Marquette Board of Light and Power reported that outages reached up to 1,000 in Marquette, Negaunee, Harvey and surrounding areas, and UPPCO reported nearly 6000 customers without power between Marquette and Iron counties from the storm. Republic-Michigamme Schools were also closed on the 16th.
High Wind, Alger
- When
- December 16, 7:00 AM EST to 7:15 AM EST
- Where
- Alger forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
There was a report from a school bus driver relayed through police dispatch of a power line down across Powell Lake Road south of Wetmore.
High Wind, Delta
- When
- December 16, 7:15 AM EST to 7:30 AM EST
- Where
- Delta forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
A large tree fell on a house just southwest of Escanaba and caused minor cuts and bruises to a person in the house at the time. House damage included a hole in the roof and smashed windows.
High Wind, Dickinson
- When
- December 16, 7:00 AM CST to 7:15 AM CST
- Where
- Dickinson forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
There was a report through Facebook of a 10-inch diameter tree down in a yard off Leeman Road in Sagola.
High Wind, Northern Houghton
- When
- December 16, 8:20 AM EST to 8:30 AM EST
- Where
- Northern Houghton forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The spotter at Freda measured a peak wind gust of 58 mph on the morning of the 16th.
High Wind, Northern Houghton
- When
- December 16, 8:30 AM EST to 12:30 PM EST
- Where
- Northern Houghton forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $60,000
- Reported by
- County Official
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Extensive tree and power line damages was reported throughout northern Houghton on the morning of the 16th with numerous reports of trees blocking roads and a few reports of trees down on unoccupied cars. There was a report of a tree down on a house on Pine Street in Lake Linden. Houghton-Keweenaw Schools were closed on the 16th, and Houghton and Keweenaw counties combined reported more than 2000 customers without power from the storm.
High Wind, Keweenaw
- When
- December 16, 8:45 AM EST to 12:30 PM EST
- Where
- Keweenaw forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
There were reports of power lines down and trees down across roads in the Eagle Harbor area. Houghton-Keweenaw Schools were closed on the 16th due to the wind storm and more than 2000 customers were without power over Keweenaw and Houghton counties combined.
High Wind, Iron
- When
- December 16, 8:00 AM CST to 9:00 AM CST
- Where
- Iron forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
High winds knocked the power out to several thousand customers in Iron County or more than 60 percent of the customers tracked by UPPCO and Wisconsin Electric.
High Wind, Northern Houghton
- When
- December 16, 9:08 AM EST to 9:13 AM EST
- Where
- Northern Houghton forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The Houghton County Airport ASOS measured a west wind gust of 70 mph.
High Wind, Menominee
- When
- December 16, 9:45 AM CST to 10:00 AM CST
- Where
- Menominee forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
A spotter near Swanson reported lots of branches down from a small old maple tree.
Winter Weather, Dickinson
- When
- December 16, 1:15 PM CST to 1:25 PM CST
- Where
- Dickinson forecast zone
- Deaths
- 0 direct, 2 indirect
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
Snow and poor visibility from blowing snow likely contributed to a fatal accident in Sagola Township on the afternoon of the 16th. Sheriff deputies were dispatched on 125 pm CST to Highway M-95 near Tobin Lane. A Jeep Liberty was southbound when the driver lost control, crossed the center lane and collided with a northbound Peterbuilt tractor-trailer. The driver of the Jeep, a 50-year-old Iron River woman and her passenger, a 48-year-old Iron River woman were pronouned dead at the scene. The semi-driver, a 49-year-old man from Hastings, MI was uninjured. Deputies say speed and poor road conditions appeared to have caused the accident.
High Wind, Alger
- When
- December 16, 4:50 PM EST to 5:00 PM EST
- Where
- Alger forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The Grand Marais GLOS measured a peak west wind gust of 61 on the afternoon of the 16th.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, December 15 to 16, 2021$7.1 million · EF2 · 182 events
- Tornadoes and Hail in Minnesota, December 15, 20211 death · $2.9 million · EF1 · 82 events
- Wildfire and Dust Storm in Kansas, December 15 to 17, 20211 death · 4 injured · $615,000 · 104 kt wind · 32 events
- Tornadoes and Damaging Winds in Iowa, December 15 to 16, 2021$4.0 million · EF2 · 69 events
- Wildfire and Damaging Winds in Kansas, December 15 to 16, 20211 death · $1.8 million · 84 kt wind · 16 events
- Tornadoes and Hail in Nebraska, December 15, 2021$6.8 million · EF1 · 121 events
- Tornadoes and Hail in Wisconsin, December 15, 20211 injured · $2.1 million · EF2 · 47 events
- Dense Fog in Minnesota, December 15, 20211 death · 4 injured · $130,000 · 1 event
- Wildfire and High Wind in Kansas, December 15 to 16, 20211 death · 73 kt wind · 64 events
- Damaging Winds in Iowa, December 15, 20211 death · 70 kt wind · 36 events
- Tornadoes and Hail in Nebraska, December 15, 20212 injured · EF2 · 81 events
- Tornadoes and Hail in Iowa, December 15, 2021$4.0 million · EF1 · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004962, 998889, 998897, 998899, 998900, 998901, 998891, 998903, 998904, 998905, 998888, 998906, 1004971, 998890.